Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 86, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 19, 2017, 6:23 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 6:23 PM EDT (22:23 UTC)
- Expired
- Jul 19, 2017, 7:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 31 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1203 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 707 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
735
WUUS52 KCHS 192223
SVRCHS
SCC013-053-192315-
/O.NEW.KCHS.SV.W.0086.170719T2223Z-170719T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
623 PM EDT WED JUL 19 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Beaufort County in southeastern South Carolina...
Jasper County in southeastern South Carolina...
* Until 715 PM EDT
* At 623 PM EDT, a severe thunderstorm was located near Beaufort,
moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Bluffton, Beaufort, Port Royal, Ridgeland, Clarendon, Jasper,
Grahamville and Lemon Island.
This warning includes I-95 in South Carolina between mile markers 13
and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3239 8108 3256 8099 3252 8071 3240 8060
3222 8081
TIME...MOT...LOC 2223Z 057DEG 11KT 3245 8076
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
581
WWUS52 KCHS 192234
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
634 PM EDT WED JUL 19 2017
SCC013-053-192315-
/O.CON.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
634 PM EDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR BEAUFORT AND JASPER COUNTIES...
At 634 PM EDT, a severe thunderstorm was located near Beaufort,
moving southwest at 15 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Bluffton, Beaufort, Port Royal, Ridgeland, Clarendon, Jasper,
Grahamville and Lemon Island.
This warning includes I-95 in South Carolina between mile markers 13
and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3239 8108 3256 8099 3252 8071 3240 8060
3222 8081
TIME...MOT...LOC 2234Z 057DEG 11KT 3243 8079
HAIL...1.25IN
WIND...70MPH
$$033
WWUS52 KCHS 192252
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
652 PM EDT WED JUL 19 2017
SCC013-053-192315-
/O.CON.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
652 PM EDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR BEAUFORT AND JASPER COUNTIES...
At 652 PM EDT, a severe thunderstorm was located 8 miles west of Port
Royal, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Bluffton, Port Royal, Jasper, Shell Point, Calawassie Island, Lemon
Island, Rose Hill and Laurel Bay.
This warning includes I-95 in South Carolina between mile markers 13
and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3239 8108 3245 8090 3245 8079 3238 8070
3222 8081
TIME...MOT...LOC 2252Z 046DEG 13KT 3238 8085
HAIL...0.75IN
WIND...60MPH
$$428
WWUS52 KCHS 192319
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
719 PM EDT WED JUL 19 2017
SCC013-053-192328-
/O.EXP.KCHS.SV.W.0086.000000T0000Z-170719T2315Z/
Beaufort SC-Jasper SC-
719 PM EDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR BEAUFORT AND JASPER COUNTIES
HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.
LAT...LON 3239 8108 3245 8090 3245 8079 3238 8070
3222 8081
TIME...MOT...LOC 2318Z 057DEG 11KT 3234 8093
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:39 PM EDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 19, 3:39 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Charleston SC 339 PM EDT Wed Jul 19 2017 .SYNOPSIS... An upper low just north of the area will drift south into early this weekend while a weak surface pressure pattern resides across the region. Atlantic high pressure will remain the dominant weather feature into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Convection trying to organize coming into inland portions of the forecast area from the SC Midlands on the backside of an upper level low, which is expected to move south toward the SC coast overnight. Sufficient shear/instability is supporting the showers and thunderstorms this afternoon and we could see a few severe storms as this ongoing convection merges with the sea breeze. Looks like best chances of severe weather will be near and north of the Savannah River. Otherwise it should be quiet after these storms end early this evening, although could see more develop late as the upper low approaches, especially across SC. Most areas should only fall into the mid 70s for overnight lows, although some lower 70s are possible inland, especially in rain-cooled areas. Also can't rule out a little light ground fog, mainly in areas that pick up rain. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... A weak upper low will saunter south from near the Carolina coast towards northern Florida as surface lee troughing becomes established inland. Being situated between this inland trough and the Bermuda High offshore will result in persistent south to southwest surface flow, keeping sufficient low-level moisture over the area. Mainly isolated coverage of showers and thunderstorms is anticipated, primarily each afternoon along the seabreeze, barring any mesoscale influences. Slightly above normal temperatures are expected. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Large-scale ridging will be overhead for the first part of the week before modest height falls occur mid week in response to a trough passing north of the area. Atlantic high pressure will remain in control at the surface, with strengthening inland troughing promoting stronger moisture advection. POPs will trend from below climo Sunday toward more normal values by middle of next week as the deep layer ridging weakens. Temps will likewise trend toward normal through the period. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... VFR will persist through 18Z Thursday at KSAV/KCHS. Chances have increased a bit for some impacts from thunderstorms this afternoon, mainly at KCHS from around 21-00Z, so will continue to monitor radar trends and amend as needed. Also, small risk of MVFR cigs, mainly this afternoon and late tonight but confidence too low to mention. Extended Aviation Outlook: VFR conditions will prevail. && .MARINE... Tonight: A weak low-level pressure pattern expected over the waters through tonight as an upper low pressure system moves south over the coastal waters. No significant winds/seas are anticipated across the local waters outside thunderstorms which are more likely near the SC coast through this evening and again late tonight. Wednesday through Sunday: Coastal waters will remain on the western periphery of the Bermuda High through the period. Primarily S to SW winds between 5 and 10 knots are expected, with seas ranging 2 to 4 feet, with some gustiness possible each afternoon due to the seabreeze. A strengthening inland trough may result in sufficient tightening of the pressure gradient to raise winds to 15 to 20 knots this weekend into early next week, but at this time conditions appear to remain below Small Craft Advisory criteria. && .TIDES/COASTAL FLOODING... Elevated tide levels late this week into early next week due to the lunar perigee and new moon will result in the possibility for minor coastal flooding during the evening high tides, especially along the SC coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...RJB SHORT TERM...JMC LONG TERM...CEB AVIATION...JMC/RJB MARINE...JMC/RJB TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 19, 9:58 AM EDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 958 AM EDT Wed Jul 19 2017 GAZ117-119-139-141-SCZ048>051-201400- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 958 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Coastal Flooding: Tide levels will be elevated late this week into early next week due to the lunar perigee and new moon. Minor saltwater flooding of low-lying areas could occur during the evening high tides, and Coastal Flood Advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-201400- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 958 AM EDT Wed Jul 19 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 19, 5:47 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
547 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL HANAHAN 32.92N 80.00W
07/19/2017 E1.25 INCH BERKELEY SC PUBLIC
A PUBLIC REPORT OF PEA TO HALF DOLLAR SIZED HAIL IN
HANAHAN. REPORT RELAYED THE NWS GSP OFFICE.
&&
EVENT NUMBER CHS1700478
BSHSpecial weather statement, Jul 19, 5:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston SC
558 PM EDT WED JUL 19 2017
SCZ048-049-192230-
Coastal Colleton-Beaufort-
558 PM EDT WED JUL 19 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES...
At 558 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bennetts Point
to Beaufort Marine Corps Air Station, and moving southwest at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of these storms include...
Beaufort, Port Royal, Edisto Beach, Bennetts Point, Shell Point,
Burton, Ladys Island and Beaufort Marine Corps Air Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3246 8031 3242 8034 3244 8040 3243 8041
3241 8040 3236 8081 3252 8076 3262 8039
3257 8039 3255 8042 3249 8033 3253 8035
3251 8031 3252 8029
TIME...MOT...LOC 2158Z 025DEG 10KT 3258 8038 3249 8072Local storm report, Jul 19, 6:09 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 3 NNE CROWFIELD PLANTAT 33.06N 80.04W
07/19/2017 BERKELEY SC LAW ENFORCEMENT
SOUTH CAROLINA HIGHWAY PATROL REPORTED A TREE DOWN ON
HIGHWAY 52 NEAR THE STRAWBERRY AREA.
&&
EVENT NUMBER CHS1700479
BSHLocal storm report, Jul 19, 6:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
614 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST MARINE CORPS AIR STATIO 32.49N 80.70W
07/19/2017 M55 MPH BEAUFORT SC ASOS
THE ASOS AT THE BEAUFORT MARINE CORPS AIR STATION
MEASURED A 48 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700480
BSHLocal storm report, Jul 19, 6:15 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
615 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM MARINE TSTM WIND 1 SW FOLLY BEACH 32.65N 79.94W
07/19/2017 M39 MPH AMZ350 SC MESONET
THE WEATHERFLOW SITE AT THE FOLLY BEACH PIER MEASURED A
34 KNOT WIND GUST.
&&
EVENT NUMBER CHS1700481
BSHLocal storm report, Jul 19, 6:18 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL MARINE CORPS AIR STATIO 32.47N 80.72W
07/19/2017 E0.25 INCH BEAUFORT SC PUBLIC
PUBLIC REPORT OF PEA SIZED HAIL AT THE MARINE CORPS AIR
STATION.
&&
EVENT NUMBER CHS1700482
BSHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:03 PM EDT | Special Weather Statement | CHS | Allendale | 27 min |
| Jul 19, 4:02 PM EDT | Special Weather Statement | CHS | Colleton | 28 min |
| Jul 19, 4:38 PM EDT | Special Weather Statement | CHS | Berkeley | 22 min |
| Jul 19, 4:43 PM EDT | Special Weather Statement | CHS | Berkeley | 32 min |
| Jul 19, 4:48 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jul 19, 4:56 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 46 min |
| Jul 19, 5:01 PM EDT | Special Marine Warning | CHS | 59 min | |
| Jul 19, 5:11 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 94 min |
| Jul 19, 5:26 PM EDT | Special Weather Statement | CHS | Charleston | 34 min |
| Jul 19, 5:58 PM EDT | Special Weather Statement | CHS | Beaufort | 32 min |
| Jul 19, 6:05 PM EDT | Special Marine Warning | CHS | 85 min | |
| Jul 19, 6:30 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 19, 6:50 PM EDT | Special Marine Warning | CHS | 115 min | |
| Jul 19, 6:55 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jul 19, 7:11 PM EDT | Special Weather Statement | CHS | Jasper | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.